Common blood pressure condition linked to dementia
It happens sometimes.
You stand up suddenly… and immediately regret it. The world spins and you know you’ve got to sit back down.
That can happen to any of us on occasion. But if it happens regularly, it’s a warning sign of something else – because a “head rush” or dizzy spell, especially shortly after standing, is an indication of a dangerous drop in blood pressure.
It’s called orthostatic hypotension, and new research finds that seniors who battle this condition face a 15 percent higher risk of all forms of dementia, including Alzheimer’s disease, over the long term.
That may not seem like a huge increase in risk.
But it’s certainly a lot higher than it should be – and that’s not the only problem linked to orthostatic hypotension.
It can lead to a fall, which can cause serious and painful injuries or leave you disabled. Those dips in blood pressure can even be a warning sign of serious heart problems, including heart failure, as well as stroke.
Those are risks you don’t want to face – and in most cases, they’re risks you don’t HAVE to face, because the #1 cause of this condition isn’t a problem inside your body.
It’s a problem in your medicine chest!
One of the top causes of orthostatic hypotension is medication, especially blood pressure medications that are working a little too well – bringing the levels down so low that they’re doing more harm than good.
This is a lot more common than you might realize.
A study earlier this year found that nearly 70 percent of seniors end up staying on BP drugs even AFTER they’ve gotten their BP under control so well that they no longer need medication.
The risk of orthostatic hypotension is even higher if you take blood pressure meds and have other risk factors for the condition such as diabetes or a thyroid problem.
And those aren’t the only drugs that can cause it.
Antidepressants, anti-anxiety drugs, and even sex meds can also cause low blood pressure.
That means the easiest way to avoid orthostatic hypotension and cut the risks that come with it – including dementia – is to avoid these drugs when possible.
In most cases, you certainly don’t need them.
Blood pressure almost always drops with weight loss and overall better eating. In addition, natural therapies can also help do the trick.
Most people, especially seniors, don’t get enough magnesium from diet alone. Since multivitamins rarely contain much magnesium, consider a supplement.
Avoid the cheaper magnesium citrate, which isn’t absorbed very well and can upset the stomach. Instead, look for magnesium glycinate.